• Share. Be Supported. Recover.

    We are a friendly, safe community supporting each other's mental health. We are open 24 hours a day, 365 days a year.

Sudden cardiac death risk elevated with atypical, typical antipsychotics

firemonkey

firemonkey

Well-known member
Joined
Aug 12, 2008
Messages
131
Location
Southend on sea
Sudden cardiac death risk elevated with atypical, typical antipsychotics

Sudden cardiac death risk elevated with atypical, typical antipsychotics
30 January 2009

MedWire News: Both typical and atypical antipsychotic drugs are associated with an increased risk for sudden cardiac death and should not used by children and the elderly, say US researchers.

Atypical antipsychotics are now commonly used to treat patients with schizophrenia and bipolar disorder, since the older, typical antipsychotic drugs are associated with an increased risk of movement disorders.

Typical antipsychotics are also associated with an increased risk of serious heart rhythm disorders and sudden cardiac death, but it is not known whether atypical antipsychotics share this property, explain Wayne Ray, from Vanderbilt University School of Medicine in Nashville, Tennessee, and colleagues.

They add that it is important to find out whether atypical antipsychotics increase the risk of heart problems as they are often also prescribed “off label” for symptoms such as agitation, anxiety and obsessive behaviours.

To investigate, the researchers studied data on 44,218 patients who used typical antipsychotics, 46,089 who used atypical drugs and 186,600 patients who had never used such drugs.

The researchers found that, compared with nonusers, patients who used typical antipsychotics had a 2-fold increased risk of sudden cardiac death and those who used atypical drugs had a 2.2-fold increased risk of the condition.

For both drug classes, the risk of sudden cardiac death was associated with dosage. Among users of typical antipsychotics, low doses were associated with a 1.3-fold increased risk of sudden cardiac death rising to a 2.4-fold increased risk with high doses. Among users of atypical antipsychotics, the risk increased from 1.6-fold for low doses to 2.8-fold with high doses.

However, this increased risk was only significant for current users of antipsychotics, with former users having no significant increased risk of the heart condition.

“Current users of typical and of atypical antipsychotic drugs had a similar, dose-related increased risk of sudden cardiac death,” Ray and team conclude. “With regard to this adverse effect, the atypical antipsychotic drugs are no safer than the older drugs.”

In an accompanying article, Sebastian Schneeweiss and Jerry Avorn, from Harvard Medical School in Boston, Massachusetts, USA, suggest that heart tests called electrocardiograms should be performed before and shortly after the start of antipsychotic drug therapy.

They also say that these drugs should be avoided in individuals for whom the benefits have not been clearly established, such as children and the elderly with dementia.
http://www.inpsychiatry.com/news/article.aspx?id=80496
This of course is one of the eternal dilemmas of drug therapy deciding when the therapeutic benefits outweigh the drug induced side effects.
 
Last edited:
A

Apotheosis

Guest
Crap aren't they; I hate these drugs. At least when we're dead from a medication induced heart attack; then there is no more "illness" & side effects - that's something to be said for it I suppose, & of course a reduced burden on society & the NHS.
 
Last edited:
firemonkey

firemonkey

Well-known member
Joined
Aug 12, 2008
Messages
131
Location
Southend on sea
Crap aren't they; I hate these drugs. At least when we're dead from a medication induced heart attack; then there is no more "illness" & side effects - that's something to be said for it I suppose, & of course a reduced burden on society & the NHS.
Visions of NICE advocating Zyklon B as a more cost effective tx for schizophrenia than cyanide.
 
Rambuie Perspecador

Rambuie Perspecador

Well-known member
Founding Member
Joined
Dec 21, 2007
Messages
338
Location
Nottingham
This ties in loosely with your thread, Firemonkey. The risk is considerably heightened if more than one medication is being prescribed, but by how much I do not know. Numerous instances of polypharmacy in the 1980s led to abrupt terminal condition, which in turn led to the complete withdrawal of the tablet Pimozide - proprietary name Orap. I suppose with hind-sight it would be termed a 'typical'. I had this prescribed for me along with stelazine. My GP was alarmed by the reported instances of people dropping down dead, so he ceased prescribing it.

I need to say, it is not psychiatrists setting themselves up as Arbiters on this. They accept in good faith the assurances of the drug companies themselves, that the medications have some efficacy, and scrutinise the literature very carefully, plus adverse reporting, before weighing up what to prescribe in a given instance and carefully monitoring for adverse factors and contra-indicators in each individual patient.

If we present complicatedly, so that a correct diagnosis and assessment with monitoring is not straight-forward - and it rarely is - then mistakes creep in, plus the very Real Danger of 'polypharmacy', while the most appropriate medication is sought, and in the correct dosage - additionally with a concomitant life-style that makes some sort of a post-psychiatric experience of life possible!

Confusing signals as to the nature of our distress - whether it be schizophrenia or bi-polar disorders make it doubly difficult for the clinician. I ask myself, why would Anyone seek to muddy the waters still further by restraining the use of the terms available to clinicians with scruples about the origins of terms! It is first and foremost the language of clinicians. That others choose to try and ape the language of clinicians and then bend their usage inappropriately, is no fault of the clinicians and it appears, can have dire consequences for present and future patients.

In summary, we cannot presume to have a complete recovery from these acute phases. An estimated one-third of people with schizophrenia will have a life-time 'sentence' of this. Many of these will carry it, unresolved, to their graves. I do not wish to scare with the grimness of this, but realism is less apt to deceive than unfounded optimism and mis-placed expectations about prognoses. :(
 
Similar threads

Similar threads

Top